Alert archive / Florida / Tornado Warnings in 2022
Tornado Warning 28, NWS Tallahassee, FL
NWS Tallahassee, FL issued this tornado warning at Apr 5, 2022, 1:37 PM CDT for Holmes County, Walton County, Florida. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 5, 2022, 1:37 PM CDT (18:37 UTC)
- Expired
- Apr 5, 2022, 2:00 PM CDT
- In force
- 23 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Holmes County, FL, Walton County, FL
The radar
The Eglin Afb radar (KEVX), 16 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 6:51 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 596 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 680 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 303 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
The text
As transmitted.
054
WFUS52 KTAE 051837
TORTAE
FLC059-131-051900-
/O.NEW.KTAE.TO.W.0028.220405T1837Z-220405T1900Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
137 PM CDT Tue Apr 5 2022
The National Weather Service in Tallahassee has issued a
* Tornado Warning for...
East central Walton County in the Panhandle of Florida...
Southwestern Holmes County in the Panhandle of Florida...
* Until 200 PM CDT.
* At 137 PM CDT, a severe thunderstorm capable of producing a tornado
was located near De Funiak Springs, moving east at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
east central Walton and southwestern Holmes Counties, including the
following locations... Eucheeanna, Red Bay, Douglass Crossroad,
Westville, Center Ridge, Knox Hill, Ponce De Leon, Argyle and
Caryville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3081 8612 3078 8583 3075 8581 3075 8574
3077 8573 3076 8568 3074 8568 3074 8583
3071 8584 3068 8587 3066 8587 3063 8592
3060 8591 3057 8589 3054 8588 3063 8617
TIME...MOT...LOC 1837Z 283DEG 24KT 3071 8606
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Haner1 follow-up statement
587
WWUS52 KTAE 051859
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
159 PM CDT Tue Apr 5 2022
FLC059-131-051909-
/O.EXP.KTAE.TO.W.0028.000000T0000Z-220405T1900Z/
Walton FL-Holmes FL-
159 PM CDT Tue Apr 5 2022
...THE TORNADO WARNING FOR EAST CENTRAL WALTON AND SOUTHWESTERN
HOLMES COUNTIES WILL EXPIRE AT 200 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 400 PM CDT for the Panhandle
of Florida. A Tornado Watch also remains in effect until 600 PM CDT
for the Panhandle of Florida.
LAT...LON 3081 8612 3078 8583 3075 8581 3075 8574
3077 8573 3076 8568 3074 8568 3074 8583
3071 8584 3068 8587 3066 8587 3063 8592
3060 8591 3057 8589 3054 8588 3063 8617
TIME...MOT...LOC 1859Z 283DEG 24KT 3068 8590
$$
HanerWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Apr 5, 12:37 PM CDT, 1 hour earlier.
Area forecast discussion, Apr 5, 12:37 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Tallahassee FL
137 PM EDT Tue Apr 5 2022
.AVIATION...
[Through 18Z Wednesday]
A squall line is approaching DHN and should be at the terminal in
the next hour or so. The squall line will continue to advance
eastward through the terminals through this evening, bringing
potentially gusty winds up to 50 knots in the strongest cells.
Outside of storms, winds will remain gusty out of the south to
south-southeast. After the storms clear late this evening, some
hi- res guidance hints at some redevelopment of showers overnight.
Additionally, some fog may develop overnight tonight with CIGs
dropping to IFR across much of the area. After about 14z, winds
will pick up again and CIGs should lift into lower-end MVFR.
&&
.PREV DISCUSSION [1050 AM EDT]...
.NEAR TERM [Through Tonight]...
Bottom Line: A severe squall line, currently organizing in the
ArkLaTex, will race towards the southeast overnight. Upon arrival
later this morning, one can expect destructive winds of 70 mph, a
couple of strong tornadoes, and locally heavy rainfall to
accompany the line. SPC has expanded their enhanced risk of
severe weather today southward to include most of I-10 including
Leon county.
Details: A shortwave trough will move across the Gulf coast today.
Low level winds will increase markedly through the day, with non-
convective winds at the surface approaching 30-35 mph. Low level
jet southwesterly winds ramp up to 40-60 knots with the strongest
of these winds over our Alabama and southern Georgia counties.
This is key to SPC raising the threat probability of damaging
winds to 45% in these areas today, aside from general
expectations of damaging winds associated with a squall line in
general.
A warm front will surge northward this morning as the low level
winds increase. Do expect some thunderstorms to develop as the
front moves by, as evident off the coast of Alabama currently.
There is some elevated instability above the nocturnal/frontal
inversion so perhaps a strong thunderstorm or two could develop
this morning before the line arrives.
Along with the wind field, instability will increase and juxtapose
with the strong winds. MLCAPE will reach the 1000-1500 J/kg through
the day which will fuel the line as it moves into our area. The past
several events had high shear but low CAPE, and this event will
feature both, so expect a marked rise in the threat level compared
to previous events.
Low level shear is on the order of 150-250 m2/s2, STP and EHI of 1-
3, and curved hodographs suggest an elevated tornado risk, a few
could be strong. The greatest tornado risk right now appears to be
across southeast Alabama and southwest Georgia where SPC has
outlined a 10% risk, which is significant.
In general, timing of the line will be into southeast Alabama and
the western Florida panhandle late this morning then progressing
eastward through the day, and into the Florida eastern Big Bend
late this afternoon and early evening. There are some indications
of redevelopment of storms into the overnight period along the
state borders which would add credence to a developing heavy rain
event which will roll into the short term period. Reference the
hydro section for more details.
Everyone should review their severe weather safety plans, have
multiple ways to receive warnings, and know where their safe place
is, whether at work or at home.
.SHORT TERM [Wednesday Through Thursday]...
Key Points
1) Large hail and damaging winds are currently the main severe
weather threats on Wednesday, but a couple of tornadoes still
cannot be ruled out.
2) Localized heavy rainfall and flooding also cannot be ruled out
as multiple rounds of storms pile up the rainfall in some
instances. A flood watch has been issued through Wednesday night
for most of the area.
Details
By Wednesday, the atmosphere will be reloading as the main upper
trough digs southward across the central states. Wednesday is
expected to be a high CAPE, lower shear environment. The
triggering mechanism for convection is expected to come from
another weak shortwave traversing the Gulf coast states in
addition to leftover surface boundaries from Tuesday's convection.
Steep mid-level lapse rates are expected to advect into the area
on top of rich low level moisture, contributing to a large, fat
CAPE profile with afternoon heating. The tornado threat appears a
little lower on Wednesday compared to Tuesday given less shear
expected overall, but it remains non-zero. Both damaging winds and
large hail are also possible given the amount of instability
expected during the afternoon. In addition, by this time the
ground will likely have been saturated across the area from
Tuesday's convection, thus flooding potential will be increased
with any training convection.
By Wednesday night, the main cold front is expected to approach
the area with additional severe weather possible, although how
unstable the atmosphere is ahead of the cold front by this time
will depend on the convective evolution during the day on
Wednesday.
The front will exit the area on Thursday morning with a return to
dry weather.
.LONG TERM [Thursday Night Through Tuesday]...
The large upper trough will move away from the area this weekend
with upper ridging replacing it. A new, large trough is expected
to dig across the western states early next week, but our area is
expected to remain dry through Tuesday with seasonal
temperatures.
.MARINE...
Southeast breezes will gradually freshen today in advance of an
intense squall line that will cross the waters this afternoon and
early evening. A brief decrease in wind is expected for the middle
of the week on Wednesday and Thursday; however, seas will remain
elevated at cautionary levels during this time frame. A cold front
will move through the region on Thursday evening with strong
breezes returning later Thursday night.
.FIRE WEATHER...
Low level winds will increase this morning ahead of a developing
squall line which will move into our area beginning later this
morning. Severe thunderstorms are expected with destructive winds
and isolated tornadoes. A prolonged heavy rainfall event is
shaping up as well beginning today into Wednesday night. Another
round of severe weather is likely Wednesday. A cold front will
sweep through early Thursday bringing much cooler and drier air
back into the region through the weekend.
.HYDROLOGY...
Several rounds of convection are possible through Wednesday night
with widespread rainfall amounts of 2 to 4 inches expected across
most of the area. However, localized higher amounts over 5 inches
are likely in areas that experience multiple rounds of
thunderstorms. While it is difficult to pin down these exact
areas currently, the threat appears high enough to issue a flood
watch for most of the area through Wednesday night. Some rivers,
including the Withlacoochee, Ochlockonee, Aucilla, and St Marks,
are currently still running in action stage to start this event,
which further supports the flood watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 68 81 62 77 49 / 90 80 80 10 0
Panama City 69 78 60 74 53 / 80 80 70 10 0
Dothan 66 81 56 72 46 / 70 80 70 0 0
Albany 67 82 60 73 47 / 90 80 80 10 0
Valdosta 66 81 64 76 49 / 90 80 70 30 0
Cross City 68 82 66 80 52 / 60 70 70 40 0
Apalachicola 69 77 62 74 53 / 80 80 80 10 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Thursday morning for Calhoun-Central Walton-
Coastal Bay-Coastal Franklin-Coastal Gulf-Coastal Jefferson-
Coastal Taylor-Coastal Wakulla-Gadsden-Holmes-Inland Bay-
Inland Franklin-Inland Gulf-Inland Jefferson-Inland Taylor-
Inland Wakulla-Jackson-Lafayette-Leon-Liberty-Madison-North
Walton-South Walton-Washington.
High Rip Current Risk through late Friday night for Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
GA...Flood Watch through Thursday morning for Baker-Ben Hill-Berrien-
Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-Early-
Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-Quitman-
Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.
AL...Flood Watch through Thursday morning for Coffee-Dale-Geneva-
Henry-Houston.
GM...Small Craft Advisory until 1 AM CDT Wednesday for Coastal waters
from Mexico Beach to Okaloosa Walton County Line FL out 20
NM-Waters from Mexico Beach to Okaloosa Walton County Line
FL from 20 to 60 NM.
&&
NEAR TERM...Scholl
SHORT TERM...DVD
LONG TERM...DVD
AVIATION...Young
MARINE...DVD
FIRE WEATHER...Scholl
HYDROLOGY...DVDThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 9:00 PM CDT | Small Craft Advisory | TAE | 28 hr | |
| Apr 5, 1:21 AM CDT | Flood Watch | TAE | Bay, Calhoun, Franklin, Gadsden, Gulf, Holmes and 9 more | 49 hr |
| Apr 5, 9:54 AM CDT | River Flood Warning | TAE | Jefferson, Madison, Taylor | 23 days |
| Apr 5, 12:52 PM CDT | Severe Thunderstorm Warning | TAE | Holmes, Walton | 53 min |
| Apr 5, 1:18 PM CDT | Severe Thunderstorm Warning | TAE | Holmes, Walton, Washington | 57 min |
| Apr 5, 1:31 PM CDT | Severe Thunderstorm Warning | TAE | Holmes, Jackson | 44 min |
| Apr 5, 2:00 PM CDT | Severe Thunderstorm Warning | TAE | Bay, Holmes, Jackson, Walton, Washington | 60 min |
| Apr 5, 2:07 PM CDT | Severe Thunderstorm Warning | TAE | Jackson | 53 min |
| Apr 5, 2:37 PM CDT | Special Marine Warning | TAE | 53 min | |
| Apr 5, 2:43 PM CDT | Severe Thunderstorm Warning | TAE | Gadsden, Jackson | 62 min |
| Apr 5, 3:06 PM CDT | Special Weather Statement | TAE | Bay, Calhoun | 84 min |
| Apr 5, 3:35 PM CDT | Severe Thunderstorm Warning | TAE | Gadsden, Jefferson, Leon, Liberty, Madison | 55 min |
| Apr 5, 3:39 PM CDT | Special Marine Warning | TAE | 36 min | |
| Apr 5, 4:24 PM CDT | Special Weather Statement | TAE | Franklin, Gulf, Jefferson, Leon, Liberty, Wakulla | 51 min |
| Apr 5, 5:34 PM CDT | Special Weather Statement | TAE | Madison | 26 min |
| Apr 5, 6:02 PM CDT | Special Weather Statement | TAE | Madison | 28 min |
Nearby
Tornado Warnings in Florida, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.